Article Text

PDF
PKP-002 Severe hepatotoxicity in a patient treated with chemotherapy and phytotherapy: a case report
  1. N Fonts1,
  2. ME Moreno1,
  3. G Anguera2,
  4. MC Pallarès2,
  5. MA Mangues1
  1. 1Hospital de la Santa Creu i Sant Pau, Pharmacy, Barcelona, Spain
  2. 2Hospital de la Santa Creu i Sant Pau, Oncology, Barcelona, Spain

Abstract

Background A large proportion of cancer patients are thought to use herbal medicines. It is important to know if patients are taking herbal medicine and supplements because of the possibility of unwanted side effects or interactions with conventional treatments and chemotherapy.

Purpose To report severe liver toxicity in a patient treated with paclitaxel and carboplatin who concomitantly took a herbal preparation containing echinacea and propolis.

Materials and methods A 78-year-old man, former smoker, with a history of hypertension, dyslipidaemia and thrombosis in his left eye, treated with enalapril 10 mg/day, simvastatin 20 mg/day, aspirin 100 mg/day and omeprazole 20 mg/day. The patient was diagnosed with lung adenocarcinoma (T4N0M1, stage IV, adrenal), Karnofsky index 90%. He was initially treated with carboplatin AUC5 + paclitaxel 175 m2 (day 1, 21-day cycles).

After the first cycle, the patient showed grade 3 liver toxicity with an increase in aspartate aminotransferase (AST) from 9.6 IU/L to 184 IU/L, alanine aminotransferase (ALT) from 30.6 IU/L to 280 IU/ L, alkaline phosphatase (ALP) from 72 IU/L to 365 IU/L and gamma-glutamyl transpeptidase (GGT) from 24 IU/L to 409 IU/L. It was decided to stop chemotherapy and other potentially hepatotoxic drugs such as simvastatin and omeprazole.

The patient was asked about the use of other medicines apart from that described. The patient explained that due to his persistent hoarseness, a symptom of the disease, he was taking a phytotherapeutic product indicated for a sore throat that contained propolis, echinacea and vitamin C.

A literature review was carried out.

Results A case of echinacea-induced severe acute hepatitis is described in the literature. Echinacea has been thought to have potential for liver toxicity because of the presence of pyrrolizidine alkaloids, which cause vasoconstriction and may lead to hypoxia and liver necrosis. It is recommended to avoid association with hepatotoxic drugs. In addition, echinacea is a CYP3A4 inhibitor and paclitaxel is a CYP3A4 substrate. Consequently, echinacea can potentiate the hepatic toxicity of paclitaxel, described in the literature as an increase in FA (22%), AST (19%), bilirubin (7%) and hepatic encephalopathy or necrosis (<1%). It is recommended to avoid this association.

With regard to propolis, acute hepatitis has been described in two patients taking this substance.

After normalisation of hepatic enzymes, the chemotherapeutic scheme was changed to carboplatin AUC4 + gemcitabine 800 mg/m2, to avoid possible liver toxicity associated with paclitaxel. The patient is being treated with this new treatment scheme without liver toxicity.

Conclusions Echinacea and propolis may have interacted with paclitaxel and other hepatotoxic drugs enhancing the hepatotoxicity that appeared in the patient.

It is important to question the patients on their use of herbal treatment. The pharmacist has a role in the prevention and detection of possible side effects or interactions between herbs and chemical drugs.

No conflict of interest.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.